Dr. Abdullah Khalid Alghumlas
Joint Program – Eastern province – Alkhobar – 2015
Energy drinks (EDs) consumption has increased.It is hugely marketed by commercials and the media. Targeting adolescents and children. Many adverse effects have been recorded with consumption of EDs, however there are no enough data about consumption of EDs and its adverse effects among different levels school students in Saudi Arabia.
To determine the patterns of EDs consumption among male secondary school students in Alkhobar city of eastern province of kingdom of Saudi Arabia. And to determine possible ED effect on BMI, risky behaviors, sport practicing, smoking, and school performance.
A cross sectional study was carried out among male students of three secondary schools of in Alkhobar city through a designed self-administered questionnaire (shown in appendix 1) about energy drink consumption, pattern, awareness, benefits and side effects experienced. Conducted during the period from April to June 2015.
Almost One third (34.7%) of secondary schools students of Alkhobar city of Saudi Arabia consume EDs. 11% tried and stopped. Consuming ED starts at 9 years old. It is associated with low level of father’s education and those eating fast food and smoking and Drop in school performance. ED consumption shows many adverse effect like sleep disturbance, increase in weight, abdominal cramps, headache, more desire for smoking, palpitation, tremors, nausea. ED consumption is associated with many risky behaviors e.g.: wake up till midnight, not wearing seatbelt, driving Fast, car drifting, Carrying weapon, violence, alcohol/hashish use. Friends, commercials & easily accessibility of children & Adolescent to theses EDs at the markets are reasons for ED consumption.
Many students consume EDs with insufficient awareness about their content & their Adverse effects. Friends, commercials and easily accessibility of children and Adolescent to theses EDs at the markets increase the consumption. Also consumption showed to be associated with several adverse effect